AstraZeneca receives Complete Response Letter from U.S. FDA for ZS-9 (sodium zirconium cyclosilicate) for hyperkalemia.
AstraZeneca today announced that the U.S. Food and Drug Administration (FDA) has issued a Complete Response Letter (CRL) regarding the New Drug Application (NDA) for ZS-9 (sodium zirconium cyclosilicate). Sodium zirconium cyclosilicate is being developed for the treatment of hyperkalemia by ZS Pharma, a wholly-owned subsidiary of AstraZeneca. Hyperkalemia is characterized by high potassium levels in the blood serum.
The CRL followed an inspection by the FDA of the ZS-9 manufacturing facility. The CRL does not require the generation of any new clinical data. AstraZeneca and ZS Pharma are committed to working with the FDA to resolve the remaining matters under review as soon as possible.
AstraZeneca remains dedicated to developing and commercializing sodium zirconium cyclosilicate for patients with hyperkalemia, and is confident in the profile of this potential medicine. As announced on February 24, 2017, sodium zirconium cyclosilicate received a positive opinion by the Committee for Medicinal Products for Human Use in the European Union. Any potential implications for ongoing regulatory submissions are being assessed.
ZS-9 (sodium zirconium cyclosilicate) is a powder for oral suspension. The active ingredient is a non-absorbed zirconium silicate that preferentially exchanges potassium for hydrogen and sodium. Clinical trials indicate that it is stable at room temperature and has a rapid onset of action.
Hyperkalemia (high potassium levels in the blood serum) occurs in 23 to 47 percent of patients with chronic kidney disease and/or chronic heart failure, and may lead to cardiac arrest and death (mortality up to 30% in patients with severe hyperkalemia if not treated).1 Treatment with common heart medicines can also be responsible for increases in hyperkalemia.
1 Kosiborod M, Rasmussen HS, Lavin P, et al. “Effect of Sodium Zirconium Cyclosilicate on Potassium Lowering for 28 Days Among Outpatients With Hyperkalemia.” JAMA. 2014. doi:10.1001/jama.2014.15688.